Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 6, 2021Bear Lake County, Franklin County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 6, 2021, 8:11 AM MDT for Bear Lake County, Franklin County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 8:11 AM MDT (14:11 UTC)
Expired
Aug 6, 2021, 9:00 AM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Hail
0.25 in
Wind
30

Counties Bear Lake County, ID, Franklin County, ID

The radar

The Pocatello radar (KSFX), 125 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2988 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS85 KPIH 061411
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
811 AM MDT Fri Aug 6 2021
 
IDZ058>063-061500-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
811 AM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Caribou, southeastern Bannock, central Franklin and northern Bear
Lake Counties through 900 AM MDT...

At 811 AM MDT, Doppler radar was tracking a strong thunderstorm near
Oneida Narrows Reservoir, or 10 miles southeast of Swanlake, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Preston, Montpelier, Georgetown, Oneida Narrows Reservoir, Thatcher,
Oxford, Bern, Ovid, Georgetown Summit, Liberty, Clear Creek Ranger
Station, Mink Creek, Riverdale, Emmigrant Summit, Smokey Canyon Mine
and Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4209 11190 4229 11204 4275 11104 4237 11105
TIME...MOT...LOC 1411Z 240DEG 49KT 4225 11182 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

GK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:25 AM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 3:25 AM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
325 AM MDT Fri Aug 6 2021

.SHORT TERM (Today - Sunday)...
A low pressure trough/attendant cold front will cross SE ID today.
The combination of clouds, ongoing showers, and the front will keep
high temps confined to a refreshing 70-80 degrees, while dynamics
associated with the trough/front will continue to trigger a few
showers/t-storms this AM, and another round of showers/t-storms this
afternoon/eve with the best potential generally NE of a line from
Shoshone, to American Falls, to Montpelier. Once again, a few of the
stronger cells/lines may produce gusty winds, small hail, and heavy
downpours, and an isolated severe t-storm cannot be ruled out.
Overall organization may be limited by a lack of wind shear, but
instability is looking plentiful on forecast soundings. Drier
conditions are expected Sat, before a stronger low pressure system
brushes by to our north Sun. Resultant breezy conditions are likely
Sun, with isolated t-storms north/east of the Snake Plain. - 01

.LONG TERM...
The area looks mostly dry in the extended outside of maybe some
isolated high elevation PoPs into mid-week and even this looks
pretty slim at this point. On Monday, an upper low looks to move
across Montana with cooler air in place across eastern Idaho. As
this feature departs to the east, high pressure looks to build back
over the area. Still some disagreement amongst the guidance as to
the strength of the ridge, and overall placement, but this is to be
expected this far out. Temperatures will start the period on the
cooler side of normal by around 10 degrees but will gradually
moderate back to around normal values by mid-week and eventually
above normal by the end of the forecast period with things remaining
mostly dry. McKaughan

&&

.AVIATION...
Another round of showers and thunderstorms are expected today before
things dry out for the weekend. Gusty winds remain the primary
concern with gusts around 40 kts possible in and around tstms. Non-
convective winds will be breezier today behind the FROPA sustained
in the 15-20 kt range at times at KBYI, KPIH, KIDA and KDIJ with
gusts in the 20-30 kt range likely. Precip should begin to clear the
area by late evening with VFR likely to prevail outside of any
SHRA/TSTMs. McKaughan

&&

.FIRE WEATHER...
Today will be noticeably cooler than Thursday with temperatures 10
to 15 degrees below normal. This in turn will create much higher
minimum RHs during the afternoon hours. Additionally, another round
of showers and thunderstorms is expected today through the late
evening before things start to dry out for the weekend and for much
of next week. The next storm to impact the area will be Sunday into
Monday. Increasing winds are definitely expected, but humidities
should remain high enough to preclude any Red Flag Warnings even if
fuels were to be more receptive. The question remains on the risk of
thunderstorms. It does look like we should see some development
along the Montana border Sunday especially in Lemhi County. The
current forecast keeps that around through Monday, but trends are
toward moving that out later Sunday and Monday is storm-free, as is
much of next week. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Aug 6, 5:51 AM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
551 AM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND GST     3 NNW TETON             43.92N 111.68W
08/06/2021  M50 MPH          FREMONT            ID   PUBLIC

            PRIVATE WEATHER STATION.

&&

KSMITH
Local storm report, Aug 6, 6:03 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
603 AM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     4 SSW OSGOOD            43.51N 112.12W
08/06/2021                   BONNEVILLE         ID   UTILITY COMPANY

            ROCKY MOUNTAIN POWER REPORTS THUNDERSTORM
            WINDS KNOCKED OUT POWER TO 176 CUSTOMERS
            WEST OF IDAHO FALLS AIRPORT.

&&

KSMITH
Local storm report, Aug 6, 6:08 AM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
608 AM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     8 NW HEGLAR             42.55N 113.26W
08/05/2021  M67 MPH          CASSIA             ID   MESONET

            MESONET STATION RFTI1 - RAFT RIVER RAWS.

0424 PM     TSTM WND GST     6 WSW COLD WATER        42.58N 113.22W
08/05/2021  M79 MPH          CASSIA             ID   PUBLIC

            PUBLIC REPORTS A MEASURED WIND GUST TO 78.7
            MPH ON YALE RD JUST SOUTH OF 400 N.
            CORROBORATED BY NEARBY 67 MPH GUST AT THE
            RAFT RIVER RAWS 5 MINUTES EARLIER.

0435 PM     TSTM WND GST     12 NW ATOMIC CITY       43.55N 113.01W
08/05/2021  M61 MPH          BUTTE              ID   MESONET

            MESONET STATION LOS - LOST RIVER REST AREA.

0440 PM     TSTM WND GST     12 NNW ATOMIC CITY      43.59N 112.94W
08/05/2021  M63 MPH          BUTTE              ID   MESONET

            MESONET STATION GRI - INL INTEC/GRID 3.

0458 PM     TSTM WND GST     BURLEY                  42.55N 113.77W
08/05/2021  M53 MPH          MINIDOKA           ID   ASOS

            BURLEY AIRPORT.

0500 PM     TSTM WND GST     2 NW IDAHOME            42.44N 113.41W
08/05/2021  M51 MPH          CASSIA             ID   MESONET

            MESONET STATION MALI.

0540 PM     TSTM WND GST     6 N MONTEVIEW           44.02N 112.54W
08/05/2021  M55 MPH          JEFFERSON          ID   MESONET

            MESONET STATION MON - MONTEVIEW.

0551 PM     TSTM WND DMG     9 NW ABERDEEN           43.05N 112.94W
08/05/2021                   BINGHAM            ID   UTILITY COMPANY

            THUNDERSTORM WINDS KNOCKED OUT POWER TO
            RESIDENTS WEST OF ABERDEEN AND
            SPRINGFIELD/ID-39.

0605 PM     TSTM WND GST     20 ESE CRATERS OF MOON  43.29N 113.18W
08/05/2021  M54 MPH          BUTTE              ID   MESONET

            MESONET STATION BIG - COXS WELL.

0615 PM     TSTM WND GST     1 NNW CRATERS OF MOON   43.43N 113.54W
08/05/2021  M50 MPH          BUTTE              ID   MESONET

            MESONET STATION CRA - CRATERS OF THE MOON.

0621 PM     TSTM WND GST     1 S MICHAUD             42.92N 112.57W
08/05/2021  M64 MPH          POWER              ID   ASOS

            POCATELLO REGIONAL AIRPORT.

0630 PM     TSTM WND GST     12 SE BUTTE CITY        43.50N 113.05W
08/05/2021  M60 MPH          BUTTE              ID   MESONET

            MESONET STATION RWM - INL RADIOACTIVE WASTE
            MANAGEMENT.

0631 PM     TSTM WND DMG     2 WNW POCATELLO AIRPORT 42.94N 112.64W
08/05/2021                   POWER              ID   UTILITY COMPANY

            THUNDERSTORM WINDS KNOCKED OUT POWER TO
            PORTIONS OF MICHAUD AND FORT HALL
            RESERVATION.

0634 PM     TSTM WND GST     3 SW MORELAND           43.20N 112.49W
08/05/2021  M51 MPH          BINGHAM            ID   PUBLIC

            PRIVATE WEATHER STATION GUSTED TO 51 MPH
            NEAR THE INTERSECTION OF ID-39 AND S 1000 W.

0635 PM     TSTM WND GST     8 NNW ATOMIC CITY       43.55N 112.87W
08/05/2021  M64 MPH          BUTTE              ID   MESONET

            MESONET STATION PBF - INL CRITICAL
            INFRASTRUCTURE COMPLEX.

0635 PM     TSTM WND GST     9 NW ATOMIC CITY        43.53N 112.95W
08/05/2021  M63 MPH          BUTTE              ID   MESONET

            MESONET STATION 690 - INL CENTRAL
            FACILITIES.

0635 PM     TSTM WND GST     1 SSE ARCO              43.62N 113.30W
08/05/2021  M60 MPH          BUTTE              ID   MESONET

            MESONET STATION ARC - ARCO.

0635 PM     TSTM WND GST     ATOMIC CITY             43.44N 112.81W
08/05/2021  M50 MPH          BINGHAM            ID   MESONET

            MESONET STATION ATO - ATOMIC CITY.

0645 PM     TSTM WND GST     12 NW ATOMIC CITY       43.58N 112.97W
08/05/2021  M69 MPH          BUTTE              ID   MESONET

            MESONET STATION TRA - INL REACTOR
            TECHNOLOGIES COMPLEX.

0645 PM     TSTM WND GST     6 NW ATOMIC CITY        43.50N 112.89W
08/05/2021  M64 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            ITD RWIS STATION AT THE INL PUZZLE/US-20.

0645 PM     TSTM WND GST     12 NNW ATOMIC CITY      43.59N 112.94W
08/05/2021  M54 MPH          BUTTE              ID   MESONET

            MESONET STATION GRI - INL INTEC/GRID 3.

0730 PM     TSTM WND GST     1 N ROBERTS             43.74N 112.13W
08/05/2021  M58 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROB - ROBERTS. THUNDERSTORM
            OUTFLOW WINDS.

0735 PM     TSTM WND GST     11 W OSGOOD             43.55N 112.33W
08/05/2021  M57 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION KET - KETTLE BUTTE.
            THUNDERSTORM OUTFLOW WINDS.

0740 PM     TSTM WND GST     9 SSW MUD LAKE          43.72N 112.53W
08/05/2021  M55 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROV - ROVER.

0845 PM     TSTM WND GST     1 ENE HOWE              43.78N 112.98W
08/05/2021  M63 MPH          BUTTE              ID   MESONET

            MESONET STATION HOW.

0850 PM     TSTM WND DMG     2 SSW MARYSVILLE        44.04N 111.44W
08/05/2021                   FREMONT            ID   UTILITY COMPANY

            THUNDERSTORMS KNOCKED OUT POWER TO RESIDENTS
            SOUTH AND EAST OF ASHTON. REPORTED AROUND
            900 PM. FALL RIVER RURAL ELECTRIC
            COOPERATIVE REPORTS POWER WAS RESTORED BY
            11:11 PM.

0925 PM     TSTM WND GST     1 NNW CRATERS OF MOON   43.43N 113.54W
08/05/2021  M51 MPH          BUTTE              ID   MESONET

            MESONET STATION CRA - CRATERS OF THE MOON.

0930 PM     TSTM WND GST     2 SW KETCHUM            43.66N 114.40W
08/05/2021  M54 MPH          BLAINE             ID   MESONET

0944 PM     TSTM WND GST     6 S SUN VALLEY          43.60N 114.32W
08/05/2021  M60 MPH          BLAINE             ID   MESONET

            MESONET STATION OHOI1 - OHIO GULCH.

1058 PM     TSTM WND DMG     2 NW ROBERTS            43.74N 112.16W
08/05/2021                   JEFFERSON          ID   UTILITY COMPANY

            POWERLINES DOWN.

1258 AM     TSTM WND DMG     7 W BURLEY              42.54N 113.92W
08/06/2021                   CASSIA             ID   UTILITY COMPANY

            MULTIPLE POWER OUTAGES AFFECTING OVER 500
            CUSTOMERS NEAR MILNER, HOBSON, AND HYNES. A
            WIND GUST TO 59 MPH WAS OBSERVED NEARBY AT
            THE ITD RWIS I-84 VALLEY INTERCHANGE STATION
            AROUND THE SAME TIME.

0405 AM     TSTM WND DMG     4 SSW OSGOOD            43.51N 112.12W
08/06/2021                   BONNEVILLE         ID   UTILITY COMPANY

            ROCKY MOUNTAIN POWER REPORTS THUNDERSTORM
            WINDS KNOCKED OUT POWER TO 176 CUSTOMERS
            WEST OF IDAHO FALLS AIRPORT.

0410 AM     TSTM WND GST     2 NNE SUGAR CITY        43.90N 111.74W
08/06/2021  M54 MPH          MADISON            ID   MESONET

            MESONET STATION SUG - SUGAR CITY.

0413 AM     TSTM WND GST     3 NNW TETON             43.92N 111.68W
08/06/2021  M50 MPH          FREMONT            ID   PUBLIC

            PRIVATE WEATHER STATION.

0415 AM     TSTM WND GST     15 W OSGOOD             43.55N 112.40W
08/06/2021  M55 MPH          BONNEVILLE         ID   DEPT OF HIGHWAYS

            ITD RWIS STATION US-20 AT KETTLE BUTTE.

&&

KSMITH
Special weather statement, Aug 6, 7:33 AM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
733 AM MDT Fri Aug 6 2021

IDZ054-058-062-061400-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
733 AM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern
Caribou, north central Bannock, south central Bonneville and
southeastern Bingham Counties through 800 AM MDT...

At 733 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Hall Mount Putnam, or 12 miles west of Chesterfield Reservoir,
moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, Chesterfield Reservoir, northern Blackfoot Reservoir,
Chubbuck, Inkom, Portneuf Gap, Fort Hall Mount Putnam, Fort Hall
Putnam Lodge, Cutthroat Trout Campground and Trail Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 11233 4295 11251 4329 11170 4305 11152
TIME...MOT...LOC 1333Z 240DEG 49KT 4293 11220

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GK
Local storm report, Aug 6, 7:37 AM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
737 AM MDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HAIL             2 E CHUBBUCK            42.92N 112.42W
08/06/2021  M0.70 INCH       BANNOCK            ID   NWS EMPLOYEE

            HAIL UP TO DIME SIZE REPORTED.

&&

JKEYES
Special weather statement, Aug 6, 8:11 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
811 AM MDT Fri Aug 6 2021

IDZ058>063-061500-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
811 AM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Caribou, southeastern Bannock, central Franklin and northern Bear
Lake Counties through 900 AM MDT...

At 811 AM MDT, Doppler radar was tracking a strong thunderstorm near
Oneida Narrows Reservoir, or 10 miles southeast of Swanlake, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Preston, Montpelier, Georgetown, Oneida Narrows Reservoir, Thatcher,
Oxford, Bern, Ovid, Georgetown Summit, Liberty, Clear Creek Ranger
Station, Mink Creek, Riverdale, Emmigrant Summit, Smokey Canyon Mine
and Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4209 11190 4229 11204 4275 11104 4237 11105
TIME...MOT...LOC 1411Z 240DEG 49KT 4225 11182

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementPIHBingham44 min
Aug 5, 6:03 PM MDTSpecial Weather StatementPIHTwin Falls27 min
Aug 5, 6:13 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 5, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 5, 6:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more37 min
Aug 5, 7:13 PM MDTSpecial Weather StatementPIHJefferson47 min
Aug 5, 7:52 PM MDTSpecial Weather StatementPIHClark, Fremont38 min
Aug 5, 8:47 PM MDTSpecial Weather StatementPIHJefferson28 min
Aug 6, 2:09 AM MDTSpecial Weather StatementPIHPower51 min
Aug 6, 7:33 AM MDTSpecial Weather StatementPIHBingham27 min
Aug 6, 10:16 AM MDTSpecial Weather StatementPIHCamas44 min
Aug 6, 11:27 AM MDTSpecial Weather StatementPIHCuster48 min
Aug 6, 12:24 PM MDTSpecial Weather StatementPIHBlaine66 min
Aug 6, 2:17 PM MDTSpecial Weather StatementPIHButte43 min
Aug 6, 2:20 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison, Teton40 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.